Georgia, 2018

Damaging Wind in Georgia, June 21, 2018

June 21, 2018 · NWS FFC · 1 event in 1 county or zone

An isolated severe thunderstorm resulted in damaging wind gusts across a portion of central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An isolated severe thunderstorm resulted in damaging wind gusts across a portion of central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 21, 2:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 21, 2:30 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
330 PM EDT Thu Jun 21 2018

.SHORT TERM /Tonight through Friday Night/...

The closed upper low west of the MS River should drift southeast
into the OH Valley during the short term. This will keep GA in a
broad trough with southwest winds bringing Gulf moisture across the
area. Weak short waves will rotate through the trough and support
the development of showers and thunderstorms. The convection will be
enhanced by diurnal heating but expect some storms to linger
overnight...mainly north and west. Moderate instability this
afternoon and Friday afternoon could support a few strong storms
with damaging winds and heavy rain. Otherwise not as hot mainly
north and west due to more clouds...but much of central GA will
still reach into the low and mid 90s with overall fewer clouds and
lower chances for thunderstorms.

41

.LONG TERM /Saturday through Thursday/...

Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS DISCUSSION...

Unsettled period remains in place for the extended period.
Aforementioned parent low will continue to lift northeastward into
the weekend, and with it the best rain chances. As zonal flow sets
up over the region it its wake, lingering surface moisture and
disturbances aloft will keep shower and thunderstorms chances over
the area Saturday. Riding aloft will build back into the area
Sunday and into early next week, but with moisture remaining
trapped under the high, diurnal convection is still expected each
day through the extended.

Temperatures remain warm through the weekend and into next week.
Increased cloud cover and precip activity could assist in keeping
temperatures a few degrees lower Saturday. With dewpoints in the
70s and above normal temperatures, heat index values will creep
into the lower 100s several days, particularly over portions of
central and eastern Georgia. Although sub-criteria those spending
prolonged periods outdoors should take frequent breaks and drink
plenty of water.

31

&&

.AVIATION...
18Z Update...

Ceilings should be vfr this afternoon...ranging from BKN040-050 and
then scattering this evening. Expect some mvfr ceilings to form
toward sunrise and then gradually lift during the morning. Showers
and thunderstorms will be more widespread this afternoon and evening
and have added a tempo to all taf sites. Winds will remain on the
west side. Think Friday will be mostly a repeat of today.

//ATL Confidence...18Z Update...
Medium on ceiling trends.
Medium to high on all else.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  89  70  89 /  70  60  40  50
Atlanta         72  88  72  88 /  60  60  50  50
Blairsville     66  81  64  83 /  70  60  60  50
Cartersville    70  87  69  87 /  70  60  50  50
Columbus        74  91  74  92 /  50  50  20  50
Gainesville     70  86  69  86 /  70  60  50  50
Macon           74  92  73  92 /  50  50  20  50
Rome            71  87  69  88 /  70  60  50  50
Peachtree City  72  88  71  88 /  60  50  40  50
Vidalia         76  93  75  94 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Jun 21, 2:11 PM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
311 PM EDT Thu Jun 21 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
311 PM EDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected this afternoon
into tonight, most so over north Georgia. A few storms
could be strong to severe with the main hazards being strong
gusty winds, frequent lightning and isolated flooding from
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There is a chance of thunderstorms everyday for the next week,
mainly during the afternoon and evening hours. A few storms
could be strong to severe each day with gusty winds, frequent
lightning and isolated flooding from heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Special weather statement, Jun 21, 2:34 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
334 PM EDT THU JUN 21 2018

GAZ042-044-053-212000-
Coweta GA-Carroll GA-South Fulton GA-
334 PM EDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA...
SOUTHEASTERN CARROLL AND SOUTHWESTERN SOUTH FULTON COUNTIES UNTIL 400
PM EDT...

At 334 PM EDT...a strong thunderstorm was over Plant Yates, or 8
miles northwest of Newnan...moving east at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Newnan, Palmetto, Whitesburg, Chattahoochee Hill Country, East
Newnan, Plant Yates, Byers Crossroads, Arnco-Sargent, Handy, Dunaway
Gardens, Cannongate, Roscoe, Thomas Crossroads and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3359 8473 3350 8463 3336 8467 3335 8499
      3341 8501 3351 8503
TIME...MOT...LOC 1934Z 259DEG 29KT 3344 8492

WIND...40MPH
Special weather statement, Jun 21, 2:38 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
338 PM EDT THU JUN 21 2018

GAZ033-034-045-212015-
De Kalb GA-North Fulton GA-Gwinnett GA-
338 PM EDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE KALB...NORTH
FULTON AND WESTERN GWINNETT COUNTIES UNTIL 415 PM EDT...

At 338 PM EDT...a strong thunderstorm was over Mechanicsville, or 11
miles north of Decatur...moving east at 30 mph.

  HAZARD...Winds up to 40 mph...up to penny sized hail...frequent
           lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Lawrenceville, Sandy Springs, Roswell, Johns Creek,
Dunwoody, Duluth, Suwanee, Lilburn, Chamblee, Norcross, Doraville,
Berkeley Lake, North Atlanta, Tucker and Mechanicsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3386 8439 3396 8438 3406 8416 3401 8399
      3388 8406
TIME...MOT...LOC 1938Z 250DEG 25KT 3394 8428

HAIL...0.75IN
WIND...40MPH
Special weather statement, Jun 21, 2:57 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
357 PM EDT THU JUN 21 2018

GAZ047>049-212030-
Morgan GA-Walton GA-Newton GA-
357 PM EDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN...
SOUTHEASTERN WALTON AND NEWTON COUNTIES UNTIL 430 PM EDT...

At 356 PM EDT...a strong thunderstorm was over Porterdale, or over
Covington...moving east at 50 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Covington, Madison, Social Circle, Oxford, Porterdale, Rutledge,
Newborn, Mansfield, Ebenezer, Almon, Starrsville, Hard Labor Creek
State Park, Brick Store and Rocky Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3352 8346 3351 8365 3353 8368 3351 8369
      3349 8398 3361 8397 3362 8396 3373 8356
      3362 8346
TIME...MOT...LOC 1956Z 260DEG 41KT 3356 8387

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 21, 3:04 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT THU JUN 21 2018

GAZ053-054-212030-
Fayette GA-Coweta GA-
404 PM EDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE AND NORTHEASTERN COWETA
COUNTIES UNTIL 430 PM EDT...

At 404 PM EDT...a strong thunderstorm was over Thomas Crossroads, or
9 miles east of Newnan...moving east at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Newnan, Fayetteville, Peachtree City, Tyrone, Senoia, Brooks,
Sharpsburg, Turin, Woolsey, Starrs Mill, Inman, Cannongate, Sandy
Creek, Thomas Crossroads and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3349 8475 3352 8443 3350 8442 3349 8441
      3345 8438 3344 8440 3342 8440 3341 8439
      3339 8440 3338 8439 3337 8440 3337 8439
      3330 8447 3334 8476
TIME...MOT...LOC 2004Z 270DEG 31KT 3340 8465

WIND...40MPH
Special weather statement, Jun 21, 3:46 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
446 PM EDT THU JUN 21 2018

GAZ027-212100-
Madison GA-
446 PM EDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON COUNTY UNTIL
500 PM EDT...

At 446 PM EDT...a strong thunderstorm was near Franklin Springs, or 8
miles northeast of Danielsville...moving east at 25 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Danielsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3426 8312 3423 8308 3421 8309 3417 8310
      3415 8308 3416 8307 3413 8305 3413 8323
      3425 8327 3424 8324 3425 8324 3425 8320
      3424 8317 3427 8311
TIME...MOT...LOC 2046Z 258DEG 24KT 3421 8312

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 21, 4:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT THU JUN 21 2018

GAZ078-079-089-212215-
Harris GA-Talbot GA-Muscogee GA-
543 PM EDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS...
SOUTHWESTERN TALBOT AND NORTHEASTERN MUSCOGEE COUNTIES UNTIL 615 PM
EDT...

At 543 PM EDT...a strong thunderstorm was over Midland, or 11 miles
northeast of Columbus...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Talbotton, Waverly Hall, Junction City, Geneva, Upatoi, Ellerslie,
Flat Rock, Cataula, Baughville, Olive Branch, Po Biddy Crossroads,
Midland and Fortson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3276 8457 3269 8445 3256 8448 3256 8449
      3255 8449 3254 8451 3254 8453 3255 8454
      3254 8454 3255 8455 3254 8457 3253 8493
      3263 8496
TIME...MOT...LOC 2143Z 257DEG 26KT 3259 8486

WIND...40MPH

The radar

The Maxwell AFB radar (KMXX), 87 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muscogee

When
June 21, 5:00 PM EST to 5:10 PM EST
Where
Muscogee County, 1.47 mi NNE of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.571, -84.865

The broadcast media reported multiple trees blown down along Grey Rock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760173.